Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 77, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 26, 2008, 6:35 PM EDT for Beaver County, Pennsylvania; Hancock County, West Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2008, 6:35 PM EDT (22:35 UTC)
- Expired
- Jun 26, 2008, 7:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Beaver County, PA, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 22 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:49 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 26, 2:49 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 249 PM EDT THU JUN 26 2008 .SYNOPSIS... A STALLED WARM FRONT WILL KEEP WARM AND HUMID CONDITIONS ACROSS THE UPPER OHIO VALLEY INTO THE WEEKEND. SCATTERED THUNDERSTORMS CAN BE EXPECTED TONIGHT AND FRIDAY. A CANADIAN COLD FRONT WILL BRING MORE WIDESPREAD THUNDERSTORMS SATURDAY INTO SUNDAY FOLLOWED BY MORE COMFORTABLE CONDITIONS STARTING MONDAY. && .NEAR TERM /THROUGH FRIDAY/... SCATTERED STORMS ARE A POSSIBILITY FOR THIS AFTERNOON AND EVENING...RESULTING FROM DIFFERENTIAL SOLAR HEATING ALONG THE CLOUD BOUNDARIES DEPICTED IN RECENT SATELLITE DATA. WITH THE RECENT SREF MODEL RUN SHOWING A UPPER LEVEL SHORT WAVE TROUGH MOVING EASTWARD THROUGH THE UPPER OHIO VALLEY TONIGHT...A FEW STORMS COULD BE TRIGGERED LATE. THE AIRMASS WILL REMAIN UNSTABLE INTO FRIDAY...WITH ADDITIONAL WEAK WAVES ALOFT HELPING TO INITIATE CONVECTION. THERE IS A SLIGHT RISK OF STORMS REACHING SEVERE POTENTIAL AS INDICATED BY SPC CONVECTIVE OUTLOOK. INSTABILITY CAN BE LARGE DUE TO THE HUMID SURFACE LAYER BUT VERTICAL WIND SHEAR APPEARS MARGINAL. TEMPERATURES WILL BE AT OR ABOVE NORMAL FOR THE PERIOD AS INDICATED BY RECENT SREF AND NAM AND GFS MOS. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... JUDGING FROM BLEND OF RECENT SREF MODEL RUNS...EXPECT THUNDERSTORM POTENTIAL TO SHOW LITTLE CHANGE LATE FRIDAY INTO EARLY SATURDAY...THAT IS SCATTERED IN COVERAGE WITH POTENTIAL TO BRIEFLY PULSE INTO THE SEVERE RANGE. HOWEVER AS THE CANADIAN COLD FRONT AND ASSOCIATED COLD UPPER LEVEL LOW CENTER ADVANCE THROUGH THE GREAT LAKES SATURDAY...THE THUNDERSTORMS WILL BECOME MORE NUMEROUS AND POTENTIALLY ORGANIZED INTO LINES ACROSS THE UPPER OHIO VALLEY. THIS IS DUE TO THE INCREASED WINDS ALOFT AND HENCE INCREASED VERTICAL WIND SHEAR. THE INSTABILITY WILL REMAIN LARGE DUE TO THE HUMID SURFACE LAYER. THE PRIME SEVERE THREAT SHOULD BE DAMAGING WIND...WHILE LARGE HAIL AND HEAVY RAIN POSE SECONDARY THREATS. THE SPECIFIC TIME OF DAY SUCH A PREFRONTAL LINE OF THUNDERSTORMS MOVES THROUGH THE UPPER OHIO VALLEY WILL EFFECT THE SEVERITY...WITH LATE AFTERNOON AND EARLY EVENING THE MOST HAZARDOUS TIME FRAME. SEVERAL SREF MODEL MEMBERS INDICATE THIS POSSIBLE SCENARIO. FORECASTED TEMPERATURES WERE BASED ON A CONSENSUS OF SREF VALUES AND NAM AND GFS MOS. && .LONG TERM /SUNDAY THROUGH THURSDAY/... BLEND OF RECENT GEFS/GFS ENSEMBLE/ AND ECMWF MODEL RUNS SHOW THE COLD UPPER LOW SLOWING AS IT MOVES THROUGH THE GREAT LAKES AND NORTHEASTERN U.S. SUNDAY INTO WEDNESDAY. THIS WILL MAINTAIN INSTABILITY SHOWERS AND THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY INTO MONDAY AS THE COOL DOWN ALOFT WILL BE LARGER THAN THE COOL DOWN IN THE SURFACE LAYER. EXPECT THAT BY AROUND TUESDAY...THE SURFACE LAYER WILL SUFFICIENTLY DRIED AND THE COLD TEMPERATURES ALOFT SUFFICIENTLY MODERATED TO DISSIPATE THE PROSPECTS OF SHOWER DEVELOPMENT. BASED ON A CONSENSUS OF HPC GUIDANCE AND GFS MOS...FORECASTED HIGH TEMPERATURES MONDAY AND TUESDAY TO BE NEARLY 10 DEGREES COOLER THAN NORMAL BEFORE MODERATING WEDNESDAY AND THURSDAY. SURFACE DEW POINTS WILL LIKEWISE BE IN THE COMFORTABLE RANGE. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... GENERALLY VFR CONDITIONS CAN BE EXPECTED THROUGH FRIDAY...WITH CONDITIONS LOWERING TO MVFR AT TIMES THIS EVENING IN SCATTERED STORMS. SOME MVFR VISIBILITIES IN FOG ARE POSSIBLE OVERNIGHT TOWARD DAWN. A PERIOD OF VERY UNSETTLED WEATHER IS EXPECTED FOR FRIDAY THROUGH TUESDAY...AS A SERIES OF FRONTS AND UPPER WAVES PASS EASTWARD ACROSS THE REGION. WHILE CONDITIONS WILL PREVAIL DURING THE PERIOD AT VFR...IFR WILL BE POSSIBLE AT TIMES IN STORMS. THERE IS ALSO SOME SEVERE POTENTIAL...MAINLY ISOLATED INTO FRIDAY BUT POTENTIALLY MORE WIDESPREAD SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 26, 3:02 PM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 302 PM EDT THU JUN 26 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 302 PM EDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY SEVERE WEATHER HAZARD IS DAMAGING THUNDERSTORM WINDS. THE SECONDARY HAZARD IS LARGE HAIL. HEAVY RAIN CAN POSE A FLOOD HAZARD IN LOCATIONS THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FRIDAY... SATURDAY...AND SUNDAY...THE SEVERE POTENTIAL CAN BE MORE WIDESPREAD SATURDAY. THE PRIMARY SEVERE WEATHER HAZARD IS DAMAGING THUNDERSTORM WINDS. THE SECONDARY HAZARD IS LARGE HAIL. HEAVY RAIN CAN POSE A FLOOD HAZARD IN LOCATIONS THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 26, 5:34 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 534 PM EDT THU JUN 26 2008 PAZ013>015-022-262230- ARMSTRONG PA-BUTLER PA-CLARION PA-LAWRENCE PA- 534 PM EDT THU JUN 26 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ARMSTRONG...BUTLER...CLARION AND LAWRENCE... AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF NEW WILMINGTON... MOVING EAST AT 29 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BRADYS BEND...EAST BRADY...EAU CLAIRE...HARLANSBURG...HOOKER...NEW CASTLE...NEW WILMINGTON...SLIPPERY ROCK...ALUM ROCK...ANNANDALE... ANNISVILLE...ARGENTINE...ARMSTRONG...ATWELLS CROSSING AND BELMAR PARK THESE STORMS WILL PRODUCE DIME SIZE HAIL AND INTENSE CLOUD TO GROUND LIGHTNING. EXPECT WIND GUSTS TO 40 MPH. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 26, 5:39 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 539 PM EDT THU JUN 26 2008 WVZ021-262245- MARION WV- 539 PM EDT THU JUN 26 2008 ...SLOW MOVING THUNDERSTORMS... SLOW MOVING THUNDERSTORMS HEADING INTO SOUTHERN MARION COUNTY... AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF CURTISVILLE...MOVING NORTHEAST AT 25 MPH. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND HAIL. WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE AS WELL. HEAVY RAIN FROM THESE STORMS WILL LIKELY PRODUCE PONDING OF WATER IN LOW LYING AREAS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BARRACKVILLE...BASNETTVILLE...BAXTER...BELLVIEW...GARDEN VILLAGE... BEVERLY HILLS...BINGAMON...BRINK...BUFFALO STATION...CAROLINA... CHATHAM HILL...CHESAPEAKE...CONDIT...CONSOL NUMBER 9 AND CURTISVILLE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 26, 5:56 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 556 PM EDT THU JUN 26 2008 OHZ057-058-068-262300- GUERNSEY OH-MUSKINGUM OH-NOBLE OH- 556 PM EDT THU JUN 26 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... NOBLE...MUSKINGUM AND GUERNSEY... AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF EAST FULTONHAM... MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BELLE VALLEY...BLUE ROCK STATE PARK...BYESVILLE...CANNELVILLE... CHANDLERSVILLE...CUMBERLAND...DUNCAN FALLS...EAST FULTONHAM...HIGH HILL...PHILO...RURALDALE...SARAHSVILLE...WALHONDING...WOLF RUN STATE PARK AND AVA THESE STORMS WILL PRODUCE DIME SIZE HAIL AND INTENSE CLOUD TO GROUND LIGHTNING. EXPECT WIND GUSTS TO 40 MPH. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 26, 6:01 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST FAIRMONT 39.48N 80.15W
06/26/2008 E60 MPH MARION WV TRAINED SPOTTER
&&
PARRISHLocal storm report, Jun 26, 6:03 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
603 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 SW FAIRMONT 39.44N 80.20W
06/26/2008 E1.00 INCH MARION WV TRAINED SPOTTER
&&
PARRISHSpecial weather statement, Jun 26, 6:04 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 604 PM EDT THU JUN 26 2008 OHZ040-041-050-PAZ020-WVZ001-262300- BEAVER PA-CARROLL OH-COLUMBIANA OH-HANCOCK WV-JEFFERSON OH- 604 PM EDT THU JUN 26 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COLUMBIANA...JEFFERSON...CARROLL...BEAVER AND HANCOCK... AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF SALINEVILLE... MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALIQUIPPA...BEAVER...BEAVER FALLS...BLACKHAWK...MOUNT WASHINGTON... PULASKI...SHIPPINGPORT...BADEN...BARRISVILLE...BELLOWSVILLE... BELLTON...BIG BEAVER...BRIDGEWATER...CANNELTON AND COLLEGE HILL THESE STORMS WILL PRODUCE DIME SIZE HAIL AND INTENSE CLOUD TO GROUND LIGHTNING. EXPECT WIND GUSTS TO 40 MPH. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 5:45 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 60 min |
| Jun 26, 7:12 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 63 min |
| Jun 26, 7:31 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 59 min |
| Jun 25, 11:41 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Coshocton, Guernsey, Harrison, Muskingum, Tuscarawas | 64 min |
| Jun 26, 3:30 AM EDT | Areal Flood Advisory | PBZ | Muskingum | 4 hr |
| Jun 26, 6:54 AM EDT | Areal Flood Warning | PBZ | Muskingum | 3 hr |
| Jun 26, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 53 min |
| Jun 26, 6:16 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 59 min |
| Jun 26, 6:45 PM EDT | Areal Flood Warning | PBZ | Columbiana | 6 hr |
| Jun 26, 7:40 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Tuscarawas | 65 min |
| Jun 26, 7:52 PM EDT | Areal Flood Warning | PBZ | Carroll | 6 hr |
| Jun 26, 5:48 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 57 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.